Widal's syndrome

January 2017


Definition


Widal's syndrome is an asthma attack that occurs after the consumption of aspirin. It most commonly affects adults, mainly those with asthma, and begins with signs of frequent rhinosinusitis. Aspirin as a molecule seems to be the principal causative agent. However, there are other molecules that cause the same disorder, namely those with anti-inflammatory actions such as fenoprofen, ibuprofen, naproxen, propoxyphene.

Symptoms


Widal's disease manifests itself in the form of an asthma attack occurring within two hours after taking aspirin or a related molecule. The symptoms of an asthma attack are the following:
  • difficulty breathing with wheezing at the end and a sudden onset;
  • feeling of stuffiness, often with anxiety;
  • runny nose;
  • occasionally, hives;
  • coughing.

Other clinical signs that pertain to Widal's disease are:
  • inflammation of the lining of the nose with polyps, small growths;
  • inflammation of the sinus, also with polyps;

Diagnosis


To diagnose Widal's disease, the onset of asthma must have occurred only after having taken aspirin. Moreover, an examination of the sinuses and respiratory tract, looking polyps, can be achieved, and in case of doubt, an oral test - under strict medical supervision of the patient - can be done by administering increasing doses of aspirin. Also, lung function assessment tests grouped under the term of "pulmonary function" tests assess the severity of the disease.

Treatment


The treatment of Widal's disease is primarily based on the use of corticosteroids, but also drugs called leukotriene antagonists that act on both the asthma and the formation of polyps. Surgery is also an option to consider, with polypectomy, i.e. the removal of polyps.

Related

Original article published by . Translated by Jeff. Latest update on November 19, 2013 at 03:20 PM by Jeff.
This document, titled "Widal's syndrome," is available under the Creative Commons license. Any copy, reuse, or modification of the content should be sufficiently credited to CCM Health (health.ccm.net).